West Virginia, 2021Damaging Wind in West Virginia, June 2, 2021
June 2, 2021 · NWS LWX · 1 event in 1 county or zone
An isolated severe thunderstorm produced damage wind gusts in portions of eastern West Virginia and western Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced damage wind gusts in portions of eastern West Virginia and western Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 1:55 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 2, 1:55 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
255 PM EDT Wed Jun 2 2021
.SYNOPSIS...
High pressure will remain offshore through this weekend and into
early next week. An upper level trough will reside to our west
through Thursday, before progressing off to our east by later Friday
into Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
I continue to remain doubtful about convective potential this
afternoon after looking at recent 1749Z NUCAPS soundings across
the fcst area. Soundings still show a strong capping inversion
with substantial dry air between 850-500 mb. However, things are
expected to change rapidly this evening as moisture and
instability surge northward with an advancing warm front.
Expecting nmrs showers and possible thunderstorms to develop
this evening and move northeast overnight before exiting to
the east after daybreak Thu. While SPC does not have area under
any risk of severe wx, shear will be increasing tonight, and as
we saw during the May 3rd Ranson WV tornado, isolated tornadoes
can occur when sfc features like a warm front move through an
area.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Low and high dense overcast after early morning showers
especially east of the Blue Ridge puts some doubt about how much
destabilization can occur Thu afternoon. It does appear that
for areas west of the Blue Ridge, any cloud cover should be thin
enough to allow substantial breaks to develop and for air mass
to destabilize rapidly. Anticipating that storms will develop
early in the afternoon east of the Appalachians and move
generally ENE with a risk of damaging winds given strengthening
low-mid level flow and moderate instability (i.e ML CAPE around
1000 J/kg). While storms should tend to move at a relatively
fast pace, the mid-level flow will become nearly parallel to
the sfc flow and likely result in some training of storms which
may pose a risk of flash flooding given storms should be highly
efficient rainfall producing (i.e. high PWATs and high 1000-500
mb RHs). Anticipating a convective type watch for much if not
the entire area tomorrow afternoon. Convection should begin to
wind down mid evening, but may linger well into the night across
southern MD.
Conditions improve somewhat Fri as upper trough shifts east and
light NW flow dry things out a bit. Drying conditions expected
Fri night.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Weak high pressure will keep the region dry Saturday through
Monday. There could be a weak leeside trough that develops late
Sunday, but moisture may be lacking or there could be a lack of
lift to have any convection developing into early next week.
The high pressure builds more in the mid-levels on Tuesday. Most
of any convection would be over the highest elevations in the
west Tuesday afternoon. We think of these as ridge-rider showers
and thunderstorms. Chances are low. Temperatures Saturday
through Tuesday will be in the upper 80s to middle 90s each day.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Moisture and instability surge tonight with an advancing warm
front will bring showers and possible t-storms late this
evening into daybreak hours Thu with IFR conditions developing.
Low cloud and high level overcast will likely persist through
Noon Thu with showers and thunderstorms redeveloping Thu
afternoon. Risk of severe thunderstorms with damaging winds.
Conditions improve Fri into the weekend.
VFR conditions Saturday through Sunday night. Winds light and
variable through the period.
&&
.MARINE...
Winds strengthen tonight through Thu with SCA conditions
expected. Showers and t-storms may also require SMWs especially
Thu afternoon. Winds begin to diminish Fri.
No marine hazards Saturday through Sunday night. Winds light and
variable.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM to 6 PM EDT Thursday for ANZ530-
535-536-538-539-542.
Small Craft Advisory until 6 PM EDT Thursday for ANZ531>534-
537-540-541-543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLWHazardous weather outlook, Jun 2, 4:16 AM EST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
516 AM EDT Wed Jun 2 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-030930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
516 AM EDT Wed Jun 2 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated severe thunderstorms are possible Thursday afternoon and
evening. The primary hazard will be damaging wind gusts. An
isolated instance of flash flooding due to locally heavy rainfall
is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-030930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
516 AM EDT Wed Jun 2 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated severe thunderstorms are possible Thursday afternoon and
evening. The primary hazard will be damaging wind gusts.
An isolated instance of flash flooding due to locally heavy
rainfall is also possible Thursday afternoon and evening, mainly
east of the Blue Ridge Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-030930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
516 AM EDT Wed Jun 2 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Mineral
- When
- June 2, 5:15 PM EST
- Where
- Mineral County, 1.41 mi NNW of Keyser
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 39.449, -78.990
There were multiple reports of trees and wires blown down in Keyser, including a tree down in the 300 block of WV-46 West Piedmont Street, a large tree and power lines down on a house in the 100 block of Front Street, and a tree down near the intersection of WV-46 Carroll Avenue and Vernon Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 2, 20212 deaths · 1 event
- Tornadoes in North Carolina, June 2, 2021$200,000 · EF0 · 2 events
- Flash Flood in Kentucky, June 2, 2021$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 2 to 3, 2021$35,000 · 1 in hail · 6 events
- Tornado in North Carolina, June 2, 2021EF1 · 1 event
- Flash Flood and Damaging Wind in Tennessee, June 2, 2021$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, June 2, 2021$4,000 · 1.25 in hail · 5 events
- Excessive Heat in California, June 2 to 4, 20214 events
- Excessive Heat in California, June 2 to 5, 20214 events
- Excessive Heat in Nevada, June 2 to 5, 20214 events
- Hail and Damaging Wind in Tennessee, June 2, 2021$2,000 · 1.25 in hail · 4 events
- Damaging Winds in Alabama, June 2, 2021$900 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952205.